Injectable fillers are an array of various substances that are injected right under the skin (or even down to the bone) to create a soft tissue plumping effect on the face. They can be placed deep into folds or more superficially into wrinkles. The most popular of these fillers are the hyaluronic acids or hyalurons due to their ease of flow through a small needle and the very low risk of adverse reactions to them.
One of their potential adverse effects is a bluish discoloration of the skin which has been injected due to what is known as the Tyndall effect. The Tyndall effect can be avoided by not injecting too superficially right under the skin…and it will go away as the filler is absorbed over time.
But what is the cause of the Tyndall effect with injectable fillers? The injectable filler itself is not blue in color so why does it appear so when placed too close to the skin? Understanding the Tyndall effect requires a chemical understanding and a little bit of history.
John Tyndall (1820 – 1893) was prolific author across a wide range of scientific subjects from glaciology to experimental physics but he is known today for his discovery of the determining the differences between a solution and a colloid by the passage of light through them.
A solution is defined as a homogenous mixture that is the same throughout. This is different from a suspension in which the particles of one substance float around in another and can be filtered out. Colloids are mixtures where the solute particle size is between that of a solution and a suspension (generally around 1 – 1000 nanometers) At this scale the particles are not a true solution but are small enough not to settle as they would in a suspension and may be invisible. One way to determine if a mixture is a colloid or a solution is the Tyndall effect, in which a beam of light is passed through it. A colloid is visible by light scattering from the particles but invisible when passed through a solution.
By the Tyndall effect, the longer wavelengths of light (e.g., red colors) are transmitted through the colloid while shorter light wavelengths (blue) is reflected back to the viewer as a result of backscatter. The Tyndall effect is seen in superficially placed injectable fillers when the cross-section of the particulate (hyaluron chains) is in the range of between 40 and 900 nanometers which is somewhat below or near the wavelength of visible light. (400 to 750 nanometers)
The Tyndall effect of injectable fillers is harmless but can be aesthetically disturbing. It will disappear as the particles of the colloid filler are slowly resorbed.
Dr. Barry Eppley